Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 46, NWS Melbourne, FL

December 19, 2018

NWS Melbourne, FL issued this small craft advisory at Dec 19, 2018, 4:20 AM EST. It took effect at Dec 20, 2018, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 4:20 AM EST (09:20 UTC)
In effect from
Dec 20, 2018, 4:00 AM EST
Expired
Dec 20, 2018, 10:00 AM EST
In force
6 hr
Issued by
NWS Melbourne, FL

The text

As transmitted.

690 
WHUS72 KMLB 190920
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
420 AM EST Wed Dec 19 2018

AMZ550-552-555-570-572-575-202100-
/O.NEW.KMLB.SC.Y.0046.181220T0900Z-181220T2100Z/
/O.NEW.KMLB.GL.A.0003.181220T2100Z-181222T0900Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
420 AM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH EARLY 
SATURDAY MORNING...

The National Weather Service in Melbourne has issued a Small
Craft Advisory, which is in effect from 4 AM to 4 PM EST
Thursday. A Gale Watch has also been issued. This Gale Watch is
in effect from Thursday afternoon through late Friday night. 

* WINDS...Southerly winds Thursday will increase to 20 to 25 knots
  near shore and 25 to 30 knots offshore with higher gusts likely.
  Wind direction will become southwesterly Thursday night into
  Friday, then westerly late Friday. 

* WAVES/SEAS...Seas will build during the period to 5 to 7 feet
  near shore and 7 to 10 feet offshore and higher in the Gulf
  Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
402 
WHUS72 KMLB 191912
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
212 PM EST Wed Dec 19 2018

AMZ550-552-555-202100-
/O.EXT.KMLB.SC.Y.0046.181220T0900Z-181222T0300Z/
/O.CAN.KMLB.GL.A.0003.181220T2100Z-181222T0900Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-
212 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 10 PM
EST FRIDAY...
...GALE WATCH IS CANCELLED...

The National Weather Service in Melbourne has cancelled the Gale
Watch. 

* WINDS...Southerly winds Thursday will increase to 20 to 25 knots with
  higher gusts likely. Wind direction will become southwesterly 
  Thursday night into Friday, then westerly late Friday. 

* WAVES/SEAS...Seas will build during the period to 5 to 7 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ570-572-575-202100-
/O.CON.KMLB.SC.Y.0046.181220T0900Z-181220T2100Z/
/O.EXT.KMLB.GL.A.0003.181220T2100Z-181222T0300Z/
Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
212 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EST
THURSDAY...
...GALE WATCH NOW IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WINDS...Southerly winds Thursday will increase to 25 to 30 
  knots offshore with higher gusts likely. Wind direction will 
  become southwesterly Thursday night into Friday, then westerly 
  late Friday. 

* WAVES/SEAS...Seas will build during the period to 7 to 10 feet 
  and higher in the Gulf Stream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
693 
WHUS72 KMLB 200846
MWWMLB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Melbourne FL
346 AM EST Thu Dec 20 2018

AMZ570-572-575-210930-
/O.EXT.KMLB.SC.Y.0046.181220T0900Z-181220T1500Z/
/O.UPG.KMLB.GL.A.0003.181220T2100Z-181222T0300Z/
/O.NEW.KMLB.GL.W.0006.181220T1500Z-181222T0900Z/
Flagler Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-
346 AM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
SATURDAY...

The National Weather Service in Melbourne has issued a Gale
Warning, which is in effect from 10 AM this morning to 4 AM EST
Saturday. The Gale Watch is no longer in effect. 

* WINDS...Southerly winds will increase to 25 to 30 knots with
  frequent gusts in excess of gale force. Wind direction will
  become southwesterly tonight into Friday, then westerly late 
  Friday into Saturday. 

* WAVES/SEAS...Seas will build during the period to 8 to 11 feet 
  and higher in the Gulf Stream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

AMZ550-552-555-210930-
/O.EXT.KMLB.SC.Y.0046.181220T0900Z-181220T1500Z/
/O.NEW.KMLB.GL.W.0006.181220T1500Z-181222T0900Z/
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-
346 AM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
SATURDAY...

The National Weather Service in Melbourne has issued a Gale
Warning, which is in effect from 10 AM this morning to 4 AM EST
Saturday. 

* WINDS...Southerly winds will increase to 20 to 25 knots with
  higher gusts likely. Frequent gusts to gale force are expected 
  away from the coast over the open Atlantic. Wind direction will 
  become southwesterly tonight into Friday, then westerly late 
  Friday into Saturday. 

* WAVES/SEAS...Seas will build during the period to 5 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 4:15 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 19, 4:15 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
415 AM EST Wed Dec 19 2018

.DISCUSSION...

...Potent Storm System Will Increase Rain Chances Starting Tonight
with Strong to Severe Storms Possible Thursday...

...Very Hazardous Marine Conditions Thursday Into Saturday...

Current...
A very dry/stable airmass resides across ECFL this morning. High
pressure along the eastern seaboard is providing a very light
pressure gradient across the area with winds generally
light/variable to calm. Seasonably cool temperatures in the 40s to
L50s areawide. Biggest forecast question early on is whether any
patchy fog develops early this morning due to the light winds and
limited moisture near the surface.

Today-Tonight...
Early in the period zonal flow aloft across the Florida peninsula
with a vigorous upper trough over central/south TX. The mid-level
flow will become SWRLY across the area and increase over time as the
troughing to the west is reinforced and advances slowly eastward
over the next 24 hours. Pieces of energy embedded in the flow will
traverse the FL peninsula this evening and overnight. PWATs of
around one-half inch are forecast to make a jump in upwards of 1.50-
1.70 inches by early evening with further deep layer moistening
overnight.

At the surface, high pressure will push away from the Atlc Seaboard
and a weak surface low develops near TX/LA and begins to push
eastward along the southern Gulf Coast through the next 24 hours.
Our calm to light early morning winds will transition to E/SE during
the day increasing to around 10 mph, perhaps a bit stronger along
the immediate Space/Treasure coasts. A warm/moist flow returns again
as we see an increase in clouds through the period. Afternoon
temperatures will be seasonal and rebound into the L-M70s areawide
with some U70s possible across Martin County.

For precip chances, expect most of the day to be dry, but we keep a
SCHC for light showers to enter the picture, generally south and
west of Orlando by late afternoon into early evening. Further into
the evening and overnight isentropic lift will promote an increasing
threat for showers to overspread the area along with an isolated
thunder threat. Overnight lows will be above seasonal/mild and
generally in the 60s with normally cooler areas falling into the
U50s. This due to the increase in moisture and expected cloud cover.

Thu-Fri...
Active WX pattern thru late week as a hi amp shortwave trof over the
Central Plains is fed by a potent 130-140KT jet streak over the Pac
NW that is preparing to dig its way acrs the Rocky Mtns. The leading
edge of the jet streak (measured by the 70KT isotach) is almost
fully meridional and on the verge of merging with a 100-110KT jet
stream lifting over the NW GOMex/Deep South. Strong upr lvl
divergence will dvlp over the srn plains as these to features
interact, inducing a closed sfc low over the NW GOMEX/Lwr MS Valley
tonight into Thu. This low will then proceed to interact with the
right flank of an H100-H70 anticyclone centered over the Bahama
Bank/FL Straits, resulting in a strengthening low/mid lvl wind field
acrs central FL.

GFS/ECMWF models remain good agreement with the major features of
this dvlpg system wrt the evolution/timing, though the latest GFS
run is a bit more aggressive with the central pressure, both in the
low and mid lvls. Both indicate mid/upr lvl trof taking on a
vertical or slightly negative tilt as it crosses the GOMex Thu night
into Fri, suggesting an intensifying system that will crank a strong
cold front acrs the FL peninsula Thu night into Fri.

A closed mid lvl low dvlps over the Deep South by late Thu, then
lifts into the Great Lakes region by late Fri, with the attendant
sfc low in tandem. Meanwhile, a triple point low will form to the SE
of the parent sfc low over the wrn FL Panhandle, merging with it Thu
night into Fri as the system lifts up the spine of the Appalachian
Range, eventually deepening to a potent 980MB low by sunset Fri.

On Thu, H100-H70 wind fields to strengthen as the storm system
deepens, reaching 40-50KTS acrs most of central FL. Pre-frontal
squall line will form over the central-eastern Gulf through by
daybreak and work its way acrs the FL Peninsula on thru the day.
Strong southerly flow will pull deep moisture into the state with
the lcl airmass bmcg saturated abv the H70 lyr by midday, which will
will limit sfc instability. Even so, with H85-H70 winds expected to
reach 50KT, as well as very strong mid lvl omega/vorticity and upr
lvl divergence, the threat of strong/severe storms will remain as
they move rapidly across central FL. High directional shear
environment thru 0-3KM lyr as well would generate an environment
favorable for rotating tsras.

The 6KM WRF model has slowed the passage of the squall line, now
focusing on the Thu aftn/evng timeframe...20Z-02Z for the I-4
Corridor...22Z-04Z for the Space/Treasure Coasts and Lake-O region.
The initial cold front will sweep rapidly offshore by early Fri
mrng, followed by a secondary front associated with the trailing mid-
upr lvl trof. Moisture ahead of the second front will be "wrap
around" in nature, but with continued strong mid lvl omega/vorticity
and upr lvl divergence overhead, will need to keep at least a chc of
precip in the fcst thru the day on Fri.

High temps Thu ranging from the M/U70s...mins in the M/U50s. Models
soundings suggesting convective temps largely in the U70s/L80s on
Thu with the passage of the squall line. This will be a critical
point as to whether storms within the line reach severe lvls. Post
frontal temps on Fri noticeably cooler...maxes in the L/M60s, mins in
the L/M40s.

Sat-Tue...
Hi pres will dominate the lcl WX pattern in the wake of the storm
system. Brisk NW flow early Sat will gradually diminish thru the
day, bcmg light to gentle nrly breeze by sunset. Cool air advection
on Sat that will keep temps in the L/M60s, mins in the L/M40s except
near 50F along the immediate Treasure Coast. Winds diminishing and
veering to NE as high pres builds acrs the region early next
week...temps will slowly modify to climo avgs by Mon aftn with max
readings in the L/M70s, mins in the L/M50s except L60s along the
immediate Space/Treasure Coasts.

&&

.AVIATION...
Still mainly VFR, but will have to monitor early this morning for
some patchy fog potential. Winds are calm, moisture is shallow and
confined to the surface, but some high cloudiness may be enough to
keep fog at bay outside of patchy mention, mainly b/n 09-13Z. Big
changes over the next 24-48 hours with a rapid increase in moisture
ahead of an approaching low pressure system. Expect a gradual
increase in clouds this afternoon with cloud ceilings lowering this
evening/overnight with an increase in isentropic lift. Showery
precip chances also increase this evening/overnight and possibly a
mention of thunder.

On Thu, a nasty day, increasing and gusty SE-SSW surface winds, with
925 mb winds forecast at 15Z Thu (50kts over KMCO). Also, a high
coverage of showers/storms on Thu, strong to severe possible and
very fast-moving. LLWS possible all sites.

&&

.MARINE...
Today-Tonight...Surface high pressure along the eastern seaboard
slides east into the western Atlc. Light/variable morning winds
transition to SERLY in upwards of 10-14 kts over the open Atlc. The
pressure gradient continues to tighten overnight with the
development/approach of a vigorous low pressure system to the west.
SERLY winds will gradually increase to 15-20 kts over the Gulf
Stream and 10-15 kts closer towards the coast after midnight with
winds continuing to increase toward daybreak Thu morning. Small
craft will need to exercise caution late tonight across the Gulf
Stream. Will go ahead and hoist a Small Craft Advisory for late in
the night areawide as expected conditions deteriorate rapidly around
daybreak Thu morning or shortly thereafter with the approach of the
strong aforementioned weather system.

Moisture will also be on the increase over the next 24 hours and
showery precipitation may begin to overspread the waters this
evening with higher chances overnight and possibly an isolated
lightning storm late in the night and towards daybreak Thu morning.
Seas generally around 2 ft or less near shore and 3 ft Gulf Stream
during the day, building to 3 ft near shore and 4 ft Gulf Stream
through the night.

Thu-Fri...Very hazardous boating conds as the storm system slowly
lifts up the eastern seaboard. Winds bcmg a fresh to strong S/SE
breeze by midday Thu, veering to S/SW aft sunset Thu, then W/SW by
midday Fri a strong breeze to near gale. The dvlpg offshore
component will limit total wave heights, but seas will be dominated
by short pd wind chop...building to 5-7FT nearshore and 6-9FT
offshore by late Thu aftn, maxing out at 5-7FT nearshore and 7-10FT
offshore by midday Fri. Widespread shras/chc of tsras Thu/Thu night
with sfc gusts to gale force. Chc of light shras Fri-Fri night.
Small craft should remain in port.

Sat-Sat Night...Poor boating conds thru the day as winds gradually
diminish from a moderate to fresh W/NW breeze at daybreak to a
gentle to moderate NW breeze by late aftn...seas subsiding from 3-
5FT nearshore and 5-7FT offshore at daybreak to to 2-4FT nearshore
and 4-6FT offshore by sunset. Improving conds overnight as high pres
builds into the region. Winds bcmg a light to gentle N/NW breeze...
seas subsiding to AOB 2FT nearshore and 2-3FT offshore.

Sun-Sun Night...Favorable boating conds as high pres builds over the
FL Peninsula. Winds bcmg a light to gentle N/NE breeze...seas AOB
2FT areawide.

&&

.HYDROLOGY...Much of the CWA is in a SLGT risk area for excessive
rainfall (12Z THU - 12Z FRI) with MRGL risk southward from near
Melbourne. Coupled with lighter seasonal antecedent rainfall farther
south and east, the risk for urban/poor drainage flooding will be
progressively higher the farther north and west one heads within our
CWA. Areal average QPF for this storm event looks to be between 1.5"
and 3.0", with localized higher amounts (which frequently reach 2 to
sometimes 3x basin averages).

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  63  74  58 /   0  60 100  80
MCO  75  63  74  57 /  20  60 100  60
MLB  75  66  77  57 /  10  50 100  80
VRB  76  63  78  59 /  20  50  80  90
LEE  74  63  72  57 /  10  70 100  60
SFB  75  62  74  56 /   0  60 100  60
ORL  75  63  74  57 /  10  60 100  60
FPR  76  63  78  60 /  20  40  70 100

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Sedlock
Long Term/Impact WX...Bragaw
Hazardous weather outlook, Dec 19, 3:20 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Melbourne FL
320 AM EST Wed Dec 19 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
320 AM EST Wed Dec 19 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Rapidly increasing moisture and energy aloft will promote an
isolated lightning threat across east central Florida for mainly
after midnight. The main impacts from storms will be occasional
lightning, brief gusty winds, and downpours.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate risk of rip
currents at the beaches of east central Florida. If you choose to
enter the chilly surf, only do so near a lifeguard and never swim
alone.

.WIND AND SEA IMPACT...
Southeast winds will increase to near 20 knots after midnight
over the Gulf Stream and move closer toward the coast toward
daybreak Thursday morning, while seas will be slower to build. A
Small Craft Advisory will go into effect late in the night ahead
of daybreak Thursday morning areawide.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A powerful storm system will develop and move east over the Gulf
Coast and southeast U.S. through Thursday. Ahead of the system,
increasing moisture and instability, strengthening winds and
favorable shear will bring the potential for strong to severe
thunderstorms Thursday, mainly during the afternoon and early
evening. Strong or damaging wind gusts, frequent lightning, and
local flooding from torrential rainfall are likely to accompany
these storms as they move rapidly east to northeast across the
peninsula. There is also the potential for a few tornadoes to
occur.

The storm system will drag a cold front across central Florida
Thursday night. Strong, gusty west winds are expected on Friday.
Increasing winds over the Atlantic will produce hazardous marine
conditions Thursday through Saturday, with winds near gale force
late Thursday through Friday night.

Residents and visitors should monitor the latest forecasts and
statements concerning this storm system, as well as the potential
for severe weather. Now is a good time to review your severe
weather action plan, and to make sure you have at least one or two
methods of receiving timely severe weather information, in case
any watches or warnings are issued for your area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:20 AM ESTGale WatchMLB23 hr

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.